Mechanism and scaling for convection of isolated structures in nonuniformly magnetized plasmas

O.E. Garcia, N.H. Bian, V. Naulin, A.H. Nielsen, J. Juul Rasmussen

    Research output: Contribution to journalJournal articleResearchpeer-review

    Abstract

    Large-scale radial advection of isolated structures in nonuniformly magnetized plasmas is investigated. The underlying mechanism considered is due to the nonlinear evolution of interchange motions, without any presumption of plasma sheaths. Theoretical arguments supported by numerical simulations reveal an inertial scaling for the radial velocity of isolated structures in the ideal limit. This velocity increases as the square root of the structure size relative to the length scale of the magnetic field. The magnitude of the radial advection velocity, as well as the dynamical evolution of the structures, compares favorably with recent experimental measurements of radially propagating blob structures in the scrape-off layer of magnetically confined plasmas. (C) 2005 American Institute of Physics.
    Original languageEnglish
    JournalPhysics of Plasmas
    Volume12
    Issue number9
    Pages (from-to)090701
    Number of pages4
    ISSN1070-664X
    DOIs
    Publication statusPublished - 2005

    Fingerprint Dive into the research topics of 'Mechanism and scaling for convection of isolated structures in nonuniformly magnetized plasmas'. Together they form a unique fingerprint.

    Cite this